Jump to content
DebbieC61

DebbieC61: carbamazepine tapering info needed

Recommended Posts

DebbieC61

I am currently taking 40mg of duloxetine (Cymbalta)and am using a compounding pharmacy to taper at 5% reductions which is all I am able to handle right now. I am also taking ziprasidone (Geodon), which I plan to taper at a later date, and carbamazepine. The duloxetine and ziprasidone are in capsule form which makes for easier tapering. However, the carbamazepine (Tegretol) is in tablet form so I'm wondering if anyone here has tapered from carbamazepine (Tegretol) and how it is done.

 

Edited by ChessieCat
added drug names

Share this post


Link to post
Gridley

Welcome to SA, DebbieC61.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 

 

You wrote that you are tapering with a 5% reduction.  How often do you make this reduction? We recommend reducing no more often than every four weeks.

 

Why taper by 10% of my dosage?

 

Tegretol comes in a liquid suspension that you could taper.

 

Questions and answers about liquid medications

 

We recommend tapering only one drug at a time, as you are doing.  We also suggest that you taper the most activating drug first, so the more sedating drugs can act as a buffer.  You are correct to taper the Cymbalta first.

 

Taking multiple psych drugs? Which drug to taper first?

 

You do need to be aware that there are drug interactions among your drugs.

Drug Interaction Checker - Find Interactions Between Medications

 

SERIOUS
  • Tegretol oral + Cymbalta oral

    Potential for serious interaction; regular monitoring by your doctor required or alternate medication may be needed

    Tegretol oral will decrease the level or effect of Cymbalta oral by altering drug metabolism

Monitor closely

  • Tegretol oral + Geodon oral

    Potential for interaction 

    Tegretol oral will decrease the level or effect of Geodon oral by altering drug metabolism
This is your introduction topic where you can ask questions and post updates.

Share this post


Link to post
DebbieC61

Hi Gridley--

Thank you for your response. I am now tapering 5% every thirty days or more. I go by how my body feels. I had started drops of 10%--or 5mg every 30 days from 60mg, but when I went from 45mg to 40mg I started having withdrawal symptoms--anxiety accompanied by tightness in the chest, muscle cramps, eyelids twitching and frequent urination which is what I have when I have severe anxiety. It's the fight or flight syndrome kicking in but I know it's from withdrawals. I got a prescription to reinstate up to 45mg but wound up stabilizing at 40mg, which is where I am now. All withdrawal symptoms have subsided and I am planning to try dropping down to 38mg with my next refill, and see how I do with that.

 

It's going to be awhile before I begin my carbamazepine taper because I have to finish my duloxetine and ziprasidone tapers first. I know it's going to be years before I get to that point but I'm trying to educate myself so I can be prepared when I go to talk to the doctor about it. Thank you for the info.

Share this post


Link to post
Carmie

Hi Debbie, 

 

I wanted to welcome you to SA as well. I’m also tapering at around 4% to 5%. I found that the lower the doses I was on the lower I would have to taper percentage wise. This is very common, and happens to a lot of people. I did get withdrawals though, even in the large doses. I started at 300mg and I’m now down to 7.5mg.

 

All the best with your next drop 💚

Share this post


Link to post
DebbieC61

Hi Carmie--

Thanks for your reply! Wow you have come a long way with your taper. I'll be glad when I'm finally where you're at as far as dosage, but I know it's going to be awhile. Slow and steady I keep reminding myself. I'm in no hurry. I see from your signature that you have also been in the psych ward for akathisia. When I went through Keppra withdrawal the wrong way, I developed PAWS along with akathisia and wondered what was wrong with me. At the time I didn't relate it to withdrawal. I only recently learned there was a name for the condition--akathisia. What a frightening state to be in. I was in the psych ward 4 times that year. Through my research have learned a lot about withdrawal--unfortunately a lot from my own experiences but it has taught me well what I want to avoid.

 

Thanks for sharing your experiences and continued success with your taper 💚

 

Share this post


Link to post
Carmie

Hi again Debbie, 

 

It certainly sounds like we’ve been through similar experiences. I’ve been in the psych ward three times because of akathisia. I thought there was something terribly wrong with me physically and emotionally, but it was with withdrawals all along. If it takes me another ten years to get off the 7.5mgs, which it might if I do the brassmonkey slide next, so be it. I am in no hurry, I really don’t want to go through acute akathisia again, I was suicidal.

 

There was nothing mentally wrong with me, I ended up on meds because of chronic pain. I do have a chronic illness as well, CFS. I remember someone on here went through absolute torture which all started due to migraines. 

 

We will get there in the end. Just go slowly and make sure to have long holds. 

 

I did a silly thing last year and swapped to compounding capsules. I didn’t know at the time that compounding formulas aren’t all that accurate. Brassmonkey brought this to my attention.  I’m now cross tapering back to my original tablet. I water titrate, so now I have to water titrate two different formulas every night. My brain is in lala land most of the time, and I have to be careful not to make mistakes. So far the crosstaper is going okay, but nothing about withdrawals is linear so we can just take an hour at a time. 

 

Wishing you all all the best, please continue to keep us updated as to how you go, sending hugs🤗

 

 

Share this post


Link to post
DebbieC61

I sure will post updates. Hugs right back 😊

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×